Are my nightmares linked to statins?

Dr Mark Porter / 06 July 2017

Dr Mark Porter responds to a reader who wants to know if nightmares are a side effect of taking simvastatin.



Q: I started taking simvastatin a few months ago and while a recent blood test has confirmed my cholesterol has dropped into the healthy range, I am suffering from nightmares.  Is this a recognised side effect of the drug?

Vivid dreams and statins

A: Clinical trials suggest nightmares are not a common side effect of cholesterol lowering statins but we do see quite a few complaints in the surgery from patients on them saying they are having difficulty sleeping, and / or experiencing vivid dreams.

There are a couple of things worth trying.  First of all, you can come off the drug for 2 – 3 weeks (with your GP’s blessing) to see if the nightmares resolve– if they do, then that confirms the connection.  Step two would be to try taking your simvastatin in the morning rather than at night (this does reduce the effectiveness of the drug slightly and you may need a higher dose to compensate).

If this fails to help then your GP might switch you to a different statin – as a rule simvastatin and atorvastatin tend to cross into the brain more easily than pravastatin and rosuvastatin, and changing to one of the latter two may do the trick.  Your GP will be able to work out equivalent doses so that your cholesterol remains on target.

The opinions expressed are those of the author and are not held by Saga unless specifically stated.

The material is for general information only and does not constitute investment, tax, legal, medical or other form of advice. You should not rely on this information to make (or refrain from making) any decisions. Always obtain independent, professional advice for your own particular situation.